Wisconsin, 2018

Flash Flood and Flood in Wisconsin, June 9 to 10, 2018

June 9 to 10, 2018 · NWS ARX · 3 events in 1 county or zone

Two complexes of thunderstorms moved across southwest Wisconsin during the late evening of June 9th into the early morning hours of the 10th. These storms produced locally heavy rains with the runoff resulting in some flash flooding across Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two complexes of thunderstorms moved across southwest Wisconsin during the late evening of June 9th into the early morning hours of the 10th. These storms produced locally heavy rains with the runoff resulting in some flash flooding across Grant County. Several rural roads were covered with water in the vicinity of Stitzer and Ellenboro. U.S. Highway 61 was closed between Fennimore and Lancaster and up to a foot of water covered State Highway 81 near Ellenboro. Three people had to be rescued from vehicles southwest of Ellenboro. The highest reported rainfall total was 6.6 inches in Fennimore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 5:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 5:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018

At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.

With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.

.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018

On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.

On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.

On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.

From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jun 9 2018

It appears on radar that the storms across northeast Iowa are
starting to evolve more into a wind threat. These winds would be
south of the TAF sites. The thunderstorm threat looks like it
almost done at KRST and it will be ending at KLSE by 10.07z.
IFR/MVFR ceilings will develop around 10.06z and then last into
the mid to late afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.

MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.

IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jun 9, 7:36 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 PM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ095-WIZ054-061-110145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Fillmore-Crawford-Grant-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Tonight

Scattered storms will continue tonight. Some storms will be
severe with locally heavy rain and damaging wind.

Heavy rain, combined with recent heavy rain, has led some flash
flooding and additional flash flooding will be possible. Due to
this, a Flash Flood Watch continues through 1 AM Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday night
and Wednesday night through Friday. On Monday a few stronger
storms are possible. Otherwise, the threat for severe weather
appears low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-096-WIZ032>034-041>044-053-055-110145-
Wabasha-Dodge-Olmsted-Winona-Mower-Houston-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota into western and central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight. Lightning and brief
heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday night
and Wednesday night through Friday. On Monday a few stronger
storms are possible. Otherwise, the threat for severe weather
appears low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-110145-
Taylor-Clark-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances are expected from Monday afternoon
into Monday night and from Thursday through Friday. On Monday
night, a few stronger storms are possible. Otherwise, the threat
for severe weather appears low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 9, 6:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 W ROCKFORD            43.05N 92.99W
06/09/2018                   FLOYD              IA   PUBLIC

            FARM OUTBUILDING DESTROYED WITH DEBRIS
            SCATTERED THROUGH ACROSS STREET AND THROUGH
            A FIELD. TIME ESTIMATED FROM RADAR. REPORT
            VIA PHOTOS ON SOCIAL MEDIA.

&&

CJA
Local storm report, Jun 9, 6:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ROCKFORD                43.05N 92.95W
06/09/2018                   FLOYD              IA   PUBLIC

            NUMEROUS TREES DOWN. TIME ESTIMATED FROM
            RADAR. REPORT VIA SOCIAL MEDIA PHOTOS.

&&

CJA
Special weather statement, Jun 9, 6:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
740 PM CDT Sat Jun 9 2018

WIZ053>055-061-100300-
Vernon-Crawford-Richland-Grant-
Including the cities of Viroqua, Prairie Du Chien,
Richland Center, and Platteville
740 PM CDT Sat Jun 9 2018

...Strong Thunderstorms Moving In...

Strong thunderstorms will move across southwest Wisconsin through
10 pm, bringing very heavy rainfall and winds upwards of 40 to 50
mph. Over 1 inch per hour rainfall rates are likely, resulting in
localized urban and street flooding. A few storms could become
severe, with damaging winds the main threat.

If you are in the path of these storms, seek shelter inside.

Rieck
Local storm report, Jun 9, 6:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     WEST UNION              42.96N 91.81W
06/09/2018                   FAYETTE            IA   BROADCAST MEDIA

            REPORTS OF POWER LINES AND BRANCHES DOWN

&&

SHEA
Local storm report, Jun 9, 7:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     1 N BLUFFTON            43.41N 91.91W
06/09/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

CJA
Local storm report, Jun 9, 7:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      KENDALLVILLE            43.44N 92.04W
06/09/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            1-2 FEET OF WATER OVER RURAL ROAD NEAR
            KENDALLVILLE.

&&

CJA

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Grant

When
June 9, 8:00 PM CST to June 10, 4:30 AM CST
Where
Grant County, 0.51 mi W of Fennimore
Reported by
Mesonet
Coordinates
42.980, -90.660

In Fennimore, a mesonet station measured 6.6 inches of rain.

Flash Flood, Grant

When
June 9, 11:55 PM CST to June 10, 6:45 PM CST
Where
Grant County, 2.02 mi W of Annaton to 1.9 mi SE of Lancaster
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.920, -90.670

Runoff from heavy rains pushed several small streams out of their banks across central Grant County. U.S. Highway 61 had to be closed between Lancaster and Fennimore because of the flooding. State Highway 81 near Ellenboro had up to a foot of water on it. At least one home near Stitzer had water in the basement. Three people were rescued from vehicles on Vesperman Road near Ellenboro.

Flood, Grant

When
June 10, 9:39 AM CST to 6:45 PM CST
Where
Grant County, 3.57 mi WSW of Dickeyville to 1.47 mi W of Dickeyville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.608, -90.663

Runoff from heavy rains pushed the Grant and Platte Rivers out of their banks. The floodwaters covered several roads by both rivers.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759385, 759381, 759384.